Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 1, NWS Wilmington, NC

April 7, 2019New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 7, 2019, 7:58 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Apr 8, 2019, 6:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2019, 7:58 PM EDT (23:58 UTC)
In effect from
Apr 8, 2019, 6:00 AM EDT
Expired
Apr 8, 2019, 9:00 PM EDT
In force
15 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WHUS42 KILM 072358
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
758 PM EDT Sun Apr 7 2019


NCZ106-SCZ054-081100-
/O.NEW.KILM.BH.S.0001.190408T1000Z-190409T0100Z/
Coastal Pender-Coastal Horry-
758 PM EDT Sun Apr 7 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Monday
through Monday evening.

* LOCATIONS...In South Carolina, Coastal Horry. In North 
  Carolina, Coastal Pender.

* TIMING...From 6 AM EDT Monday through Monday evening.

* SURF ZONE IMPACTS...Increased south-southwesterly winds will
  create strong south to north longshore currents at Coastal Horry
  and Coastal Pender county beaches Monday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$

19
3 follow-up statements
901 
WHUS42 KILM 080855
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
455 AM EDT Mon Apr 8 2019

NCZ108-SCZ056-081700-
/O.EXA.KILM.BH.S.0001.190408T1000Z-190409T0100Z/
Coastal New Hanover-Coastal Georgetown-
455 AM EDT Mon Apr 8 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

* LOCATIONS...In South Carolina, Coastal Georgetown. In North 
  Carolina, Coastal New Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong south-southwesterly winds around
  10-20 miles per hour will develop this afternoon leading to the
  development of strong south to north longshore currents at east-facing
  beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$

NCZ106-SCZ054-081700-
/O.CON.KILM.BH.S.0001.190408T1000Z-190409T0100Z/
Coastal Pender-Coastal Horry-
455 AM EDT Mon Apr 8 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry. In North 
  Carolina, Coastal Pender.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong south-southwesterly winds around
  10-20 miles per hour will develop this afternoon leading to the
  development of strong south to north longshore currents at east-facing
  beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$

21
699 
WHUS42 KILM 081632
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1232 PM EDT Mon Apr 8 2019

NCZ106-108-SCZ054-056-090100-
/O.CON.KILM.BH.S.0001.000000T0000Z-190409T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1232 PM EDT Mon Apr 8 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Until 9 PM EDT this evening.

* SURF ZONE IMPACTS...Strong south-southwesterly winds around
  10-20 miles per hour will develop this afternoon leading to the
  development of strong south to north longshore currents at east-facing
  beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$

21
646 
WHUS42 KILM 090101
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
901 PM EDT Mon Apr 8 2019


NCZ106-108-SCZ054-056-090215-
/O.EXP.KILM.BH.S.0001.000000T0000Z-190409T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
901 PM EDT Mon Apr 8 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING...

Slight backing of the winds will lead to overall slightly weaker
longshore currents tomorrow for Coastal Pender, New Hanover, Horry
and Georgetown counties. South to north longshore currents for
these counties will be moderate, with chance of strong at times.

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 7, 7:45 PM EDT, 13 minutes earlier.

Area forecast discussion, Apr 7, 7:45 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
745 PM EDT Sun Apr 7 2019

.SYNOPSIS...
The work week will start off initially dry Mon morning however
the atmosphere will destabilize Mon aftn and evening with the
threat for showers and thunderstorms breaking out Mon afternoon
and evening along with an isolated strong to possibly severe
thunderstorm. Low pressure system will slowly track eastward
along the Gulf Coast States Mon and Tue before finally moving
off the Southeast U.S. Coast Wed. High pressure will follow late
Wed thru early Fri with at or slightly above normal temps. The
next slow moving upper low will track across the region Sat thru
Sun of next weekend with a round of strong to possibly severe
tstorms.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 330 PM Sunday...Latest surface analysis shows 1024 mb
high pressure centered off the DELMARVA with 1010 mb low
pressure over the extreme western GOM and another area of low
pressure across the Upper Midwest. Both areas of low pressure
and a frontal boundary track east tonight into Monday, leading
to increasing chances for rain early this week. For tonight, dry
weather expected with increasing low clouds in association with
increasing moist southerly low-level flow. Fog is possible as
well, but not expected to be as widespread as last night due to
more wind forecasted. Low temps in the lower 60s.

Monday should start off dry as low pressure approaches from
the west. Chances for rain then increase from west to east
during the afternoon/evening hours. Lowered PoPs a bit during
the daytime period as much of the hiRES guidance keeps most of
the day dry due to a lack of trigger (holds off the precip
mainly until the evening hours). Still think severe weather is
possible due to CAPE being at least 2000 J/kg and steep low-
level lapse rates. Main threat is damaging wind gusts, and have
highlighted this in the HWO. Again, main issue is lack of
forcing/trigger during the daytime period. Note though that
some guidance like the 12Z GFS initiates convection earlier due
to a pre-frontal trough/weak shortwave energy aloft. Better
chance of rain area wide comes Monday night, with thunderstorms
still possible but less likely to be severe due to the loss of
instability. High temps Monday currently forecasted in the 70s
at the coast and lwr 80s inland, but values could end up a bit
lower over NW areas if the rain commences there by early/mid
aftn. Low temps Monday night in the mid 60s.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 330 PM Sunday...This 24 hr period is shaping up to be
quite active with respect to shower and thunderstorm activity.
Closed upper low having caught the sfc low, will be located
over the Gulf coast states, near Pensacola, at the start of
this period. Ahead of the low, plenty of Gulf of Mexico and
Atlantic moisture will be drawn northward. Convection will
likely be ongoing at the start of this period with the days
heating providing additional instability to help fuel
convective activity. The upper low is progged to open up
into a positive tilt as it progresses east to off the Southeast
Coast by daybreak Wed. Cannot rule out a few strong to possibly
severe tstorm activity Tue aftn/evening but the better chance
for this to occur will be in the near term period. Cloudiness
and pcpn will combine to keep max temps in check for Tue but
still remaining above normal. By daybreak Wed, the now opened
upper trof will have slid just off the Southeast U.S.
Coast...taking the pcpn and cloudiness with it. Look for
improving conditions across the FA by and after daybreak Wed as
flow aloft becomes NW as ridging aloft begins to overspread the
FA. Wed lows will continue to run above normal as the best CAA
will occur just after this period.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 345 PM Sunday...Wednesday will start out with clouds in
and residual showers in the morning followed by quickly
improving conditions. This the result of the now positively
tilted upper trof pushing off the Southeast U.S. Coast. CAA
will initially be countered by NW downslope flow off the
Appalachians. Wed highs may actually end up warmer along the
coast rather than inland due to compressional heating resulting
from the rather deep downslope trajectory flow. Thu will see
the upper ridge axis move across and east of the FA by Thu
evening. Sfc ridging will extend across the FA from the sfc high
drifting off the NE states. Near normal temps are expected for
both Thu lows and highs. For Fri, a sfc cold front dropping
southeast will have it's moisture wrung out with enough left for
clouds and isolated showers. The front and moisture will get
drawn back northward as a warm front late Sat due to an upper
low traversing the Gulf Coast States. For Sun, could see a
repeat or something similar to what occurs Mon-Tue 4/8-9 with
respect to the upper low opening up and This will be similar to
what happens Mon Apr 8 with respect to increasing convection
potential with strong to svr storms a possibility. Temps will
run near normal Wed into Thu followed by above normal readings
by 1 to 2 categories for Fri thru Sun. Have increased POPs to
low to moderate chance for Sat into Sun.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 0Z....Currently scattered clouds across the area with surface
high pressure off the coast. Influx of moisture from the south overnight
will bring about sub-VFR conditions. Low IFR stratus expected at all
terminals by early morning, with decreased visibilities most likely
to occur at SC terminals. VFR to return late morning tomorrow with
mostly cloudy skies. Solid cloud deck around 10 kft moves in from
the west back end of forecast period ahead of approaching cold
front. Chance of thunderstorms tomorrow after 16z, with slight chance of
severe weather, mainly strong winds. However, widespread rain chances
don't ramp up until last couple hours of TAF period, so have left
VCSH or VCTS out of TAFs for now.

Extended Outlook...The next low pressure system could bring MVFR
or perhaps IFR conditions from reduced visibility in showers
and low ceilings Monday night into Tuesday. High pressure with
VFR conditions expected Wednesday through Thursday. SHRA could
result in MVFR conditions associated with another front Friday.

&&

.MARINE...
For tonight thru Monday night...
Sub-Small Craft Advisory conditions early this week with high
pressure offshore and low pressure approaching from the west.
Light onshore flow (under 10 kt) for tonight with seas mainly
2 ft. Sea fog is possible, and included patchy fog in the
forecast for late tonight through early Monday. 10-15 kt S/SW
flow then for Monday and Monday night as the pressure gradient
increases just ahead of the low and associated cold front. Seas
2-4 ft. There is the chance for strong to isolated severe
thunderstorms during this timeframe, with the main threat being
damaging wind gusts.

For Tuesday thru Friday...
Tuesday will be an active day for convection traversing the area
waters. Strong convection with isolated severe is not out of
the question for Tuesday. With water temps in the low 60s,
onshore flow during Tue will keep thunderstorm activity in
check. The convective activity will push across and offshore by
Wed daybreak followed by high pressure ridging southward. Vastly
improving wx conditions will overtake the area waters from Wed
aftn thru Thu and likely for much of Fri. Winds and sea
conditions will come close to SCA criteria during Tue with SW 15
to 20 kt few g25 kt. Significant seas 3 to 5 ft Tue (up to 6 ft
off Cape Fear) will drop to 2 to 4 ft Wed into Thu and build
back to 3 to 5 ft during Fri as onshore E to Se flow increases.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...DCH
NEAR TERM...MAS
SHORT TERM...DCH
LONG TERM...DCH
AVIATION...VAO
Hazardous weather outlook, Apr 7, 3:19 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
319 PM EDT Sun Apr 7 2019

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
081930-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
319 PM EDT Sun Apr 7 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to isolated severe thunderstorms are possible Monday afternoon
into Monday night. Damaging wind gusts are the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-081930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
319 PM EDT Sun Apr 7 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Sea fog is possible late tonight into early Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to isolated severe thunderstorms are possible Monday afternoon
into Monday night. Damaging wind gusts are the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 5:52 AM EDTDense Fog AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson3 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.